Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Northern Indiana

May 31, 2004Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2004, 5:37 PM EDT for Branch County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 5:37 PM EDT (21:37 UTC)
Expired
May 31, 2004, 6:15 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS53 KIWX 312137
SVRIWX
MIC023-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 PM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN MICHIGAN

* UNTIL 615 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BRONSON...MOVING NORTHEAST AT
  45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  GILEAD
  KINDERBROOK
  COLDWATER LAKE
  QUINCY
  CALIFORNIA

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4177 8491 4177 8528 4186 8530 4200 8508
          4207 8483 4179 8483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:47 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 31, 3:47 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
247 PM EST MON MAY 31 2004

.SHORT TERM...
FEW CHANGES TO SHORT TERM GRIDS. COLD AIR ALOFT AND HEATING AT THE
SURFACE CREATING GOOD LAPSE RATES. TSRA/SHRA DEVELOPING AND WILL
CONTINUE THROUGH AFTERNOON HOURS. SMALL HAIL POSSIBLE WITH STRONGER
STORMS AND WILL CONTINUE THIS INTO VERY EARLY EVENING HOURS. GFS AND
ETA DIFFER ON AMOUNT OF MOISTURE AND PCPN CHANCES OVERNIGHT. WILL
STICK WITH THE 60 TO 70 PERCENT SKY COVER AND ISOLATED RAIN SHOWERS.
GUIDANCE POPS REMAIN IN LOW CHANCE CATEGORIES WITH INSTABILITY AND
PROXIMITY OF UPPER WAVES. HAVE KEPT CHANCE GOING. FEW CHANGES TO
TEMPS AS THEY AGREE WITH MOS AND EXPERIMENTAL WAM NUMBERS.
&&

.LONG TERM...
RAIN STILL LOOKS TO BE IN THE PICTURE WITH A SHORTWAVE MOVING
THROUGH TUESDAY NIGHT AND A FRONT WEDNESDAY. HOWEVER THE MODELS DO
DISAGREE SOME IN THE UPPER LEVELS. ETA MOVES THE UPPER LEVEL TROUGH
THROUGH ON WEDNESDAY WHEREAS THE GFS MOVES IT THROUGH WEDNESDAY
EVENING AND NIGHT. THEREFORE GFS KEEPS THE CHANCE FOR RAIN LONGER
INTO WEDNESDAY NIGHT. WITH JUST GFS SHOWING THIS...GEM IS ALSO DRY
FOR WEDNESDAY NIGHT...WENT WITH CONSISTENCY AND LEFT WEDNESDAY NIGHT
DRY. THEN HIGH PRESSURE SLIDES IN FOR THURSDAY THROUGH SATURDAY.
THEN AT THE BEGINNING OF NEXT WEEK THE GFS HAS A WARM FRONT AND
UPPER LEVEL SHORTWAVE MOVE INTO THE AREA BRINGING A CHANCE FOR RAIN.
GEM HAS RAIN FOR SATURDAY NIGHT INTO THE BEGINNING OF SUNDAY BUT
THEN IS DRY FOR THE REST OF SUNDAY INTO MONDAY. SO WITH THIS MUCH
DISAGREEMENT THAT FAR OUT...WENT WITH CONSISTENCY AND NEIGHBORING
OFFICES. REALLY NO CHANGES TO THE TEMPERATURES AS THEY WERE LOOKING
REALLY GOOD YET.
&&

.AVIATION...
HAVE ADDED -TSRA TO FORECAST BASED ON LATEST SATELLITE AND RADAR
TRENDS. WILL LIKELY BE SOME HAIL WITH STRONGER STORMS...APPROACHING
THREE QUARTERS OF AN INCH. DID NOT INCLUDE MENTION OF HAIL WITH TSRA
IN TAFS AS IT WILL BE ISOLATED. KEPT VFR CIGS REMAINDER OF NIGHT AND
TUE MORNING. WINDS WILL STAY UP SO HAVE NOT INCLUDED FOG IN FORECAST
BUT IF WINDS DUE SLACKEN LATE TONIGHT...MVFR VIS POSSIBLE.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 31, 6:07 AM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 AM EST MON MAY 31 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011006-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
507 AM EST MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY AFTERNOON AS
AN UPPER LEVEL TROUGH MOVES INTO THE AREA. A FEW OF THE STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BE MOVING
NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT... AND
AGAIN SATURDAY NIGHT AND SUNDAY. CURRENT INDICATIONS ARE THAT THESE
STORMS WILL NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, May 31, 1:19 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1219 PM EST MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          PERU                    40.75N 86.07W
05/30/2004  F3               MIAMI              IN   NWS STORM SURVEY

            5 MILE LONG TORNADO PATH THROUGH THE NORTH SIDE OF PERU.
            EXTENSIVE DAMAGE TO TRAILER PARK AND A LARGE FACTORY
            BUILDING. LARGE COMMUNICATIONS TOWER TOPPLED. F3 DAMAGE
            LASTED FOR ABOUT ONE THIRD OF A MILE AT THE END OF THE
            DAMAGE PATH. THE REMAINDER OF THE PATH WAS F1 AND F2
            DAMAGE.

&&

HITCHCOCK

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.